Date: 12 Jun 2007

Bilateral cystoid macular edema in a patient with chronic myeloid leukaemia under treatment with imanitib mesylate: report of an unusual side effect

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Dear Editor:

Imanitib mesylate is a selective inhibitor of the BCR-ABL tyrosine kinase and has been used as an effective therapy for chronic myeloid leukaemia(CML) [1]. The most common ocular side effects of imanitib are periorbital edema and epifora [2]. We report a patient who developed severe bilateral cystoid macular edema (CME) during treatment with imanitib.

A 74-year-old female was referred for cataract surgery in her right eye. She gave a 2-year history of CML, under treatment with injections of interferon. Best-corrected visual acuity (BCVA) was 6/12 right and 6/9 left eye. Fundoscopy of both eyes was unremarkable. Right uncomplicated phacoemulsification was performed in May 2004, and 3 weeks postoperatively the BCVA of the right eye was 6/9+2. It was around this time that therapy for her CML was switched to imatinib 600 mg/day.

One month later the patient complained of epifora and gradual deterioration of vision in both eyes. Her BCVAs were 6/36 right and 6/24 left eye, with no ...